Florida, 2015

Lightning Strike in Florida, May 23, 2015

May 23, 2015 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms fueled by deep moisture and sea breeze interactions moved through the Tampa Bay area. A lightning strike from one of these storms caused a fire to a condominium.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms fueled by deep moisture and sea breeze interactions moved through the Tampa Bay area. A lightning strike from one of these storms caused a fire to a condominium.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 23, 3:00 PM EST, 1 hour earlier.

Area forecast discussion, May 23, 3:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
400 PM EDT SAT MAY 23 2015

.SHORT TERM...
AS EXPECTED THE WEST COAST SEA BREEZE IS HAVING A VERY DIFFICULT
TIME PUSHING INLAND THIS AFTERNOON AS DEEP EASTERLY FLOW IS IN PLACE
OVER THE AREA COURTESY OF A SURFACE HIGH SHIFTING EASTWARD INTO THE
WESTERN ATLANTIC. ONLY A SLIGHT CHANGE TO THE FORECAST FOR THE
AFTERNOON FORECAST PACKAGE...LOWERED POPS JUST SLIGHTLY ALONG THE
I-75 CORRIDOR AS BEST TSTM CHANCES LOOK TO BE ALONG AND NEAR THE
GULF COAST WHERE A 60 POP REMAINS IN PLACE. WITH AMPLE MOISTURE
IN PLACE ACROSS THE AREA...POPS IN THE 40/50 RANGE SHOULD SUFFICE
ALONG THE INTERSTATE 75 CORRIDOR...WITH POPS IN THE 30/40 RANGE
ALONG THE NATURE COAST.

EASTERLY FLOW IS EXPECTED TO CONTINUE THROUGH THE WEEKEND AND A SIMILAR
WEATHER PATTERN CAN BE EXPECTED AGAIN ON SUNDAY. TEMPERATURES WILL REMAIN
A FEW DEGREES ABOVE NORMAL WITH RAIN CHANCES ONCE AGAIN FOCUSED ALONG
THE GULF COAST.

.LONG TERM...
U/L REX BLOCK OVER WESTERN NORTH AMERICA WILL GRADUALLY WEAKEN
THROUGH THE PERIOD...HOWEVER SPLIT FLOW PATTERN WILL PERSIST
THROUGH THE WEEK. DEEP TROUGH OVER THE INTER-MOUNTAIN WEST WILL
PUMP UP A STRONG U/L RIDGE OVER THE SOUTHEAST U.S. AND FLORIDA
MONDAY THROUGH WEDNESDAY. A SOUTHERN STREAM S/W WILL EJECT FROM
THE DESERT SOUTHWEST AND PUSH ACROSS THE PLAINS TUESDAY...AND OVER
THE OHIO RIVER VALLEY WEDNESDAY NIGHT AND THURSDAY. THIS WILL
TEMPORARILY WEAKEN THE U/L RIDGE OVER THE FORECAST AREA LATE IN
THE WEEK.

AT THE SURFACE...HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL
CONTINUE TO PRODUCE EASTERLY BOUNDARY LAYER FLOW ACROSS THE FLORIDA
PENINSULA THROUGH THE WEEK.  THIS WILL ENHANCE AFTERNOON CONVECTION
OVER THE COASTAL COUNTIES OF WEST CENTRAL AND SOUTHWEST FLORIDA EACH
DAY...WITH THE HIGHEST POPS FROM THE TAMPA BAY AREA SOUTH TO FORT
MYERS IN REGION OF BEST AVAILABLE DEEP LAYER MOISTURE.   BEST CHANCE
OF THUNDERSTORMS WILL BE DURING THE LATE AFTERNOON AND EARLY EVENING
WITH THUNDERSTORM ACTIVITY PUSHING OFFSHORE AND OVER THE COASTAL
WATERS DURING THE EVENING HOURS.  SKIES WILL BECOME MOSTLY CLEAR
ACROSS THE FORECAST AREA AFTER MIDNIGHT EACH NIGHT.  TEMPERATURES
WILL RUN SEVERAL DEGREES ABOVE CLIMATIC NORMALS EARLY IN THE WEEK
DUE TO THE STRONG U/L RIDGE OVER THE AREA.

&&

.AVIATION...
VFR GENERALLY EXPECTED OUTSIDE OF ANY LOCALIZED MVFR/IFR
ASSOCIATED WITH AFTN/EVENING SHOWERS AND THUNDERSTORMS. GUSTY
WINDS WILL BE POSSIBLE WITH SOME OF THE TSTM ACTIVITY. SHRA/TSTMS
SHOULD BEGIN TO DIMINISH IN COVERAGE AND INTENSITY BY LATE
EVENING. POTENTIAL EXISTS FOR SOME LOWER CLOUDS OVERNIGHT ALTHOUGH
CONFIDENCE IN OCCURRENCE IS LOW AND WONT FORECAST ANYTHING TOO
DRASTIC AT THIS TIME.

&&

.MARINE...
AN EASTERLY SURGE EXPECTED ONCE AGAIN TONIGHT WILL ALLOW WINDS FOR
WINDS TO QUICKLY RAMP UP TO SCEC LEVELS LATE TONIGHT AND INTO THE
EARLY MORNING HOURS ON SUNDAY. WINDS WILL LIKELY SUBSIDE BELOW 15
KTS BY DAYBREAK SUNDAY MORNING. THE WATERS WILL REMAIN UNDER THE
INFLUENCE OF EASTERLY WINDS FOR THE NEXT FEW DAYS WHICH WILL
LIKELY ALLOW FOR CONTINUED NOCTURNAL SURGES THE NEXT FEW EVENINGS.

&&

.FIRE WEATHER...
HIGH DISPERSION VALUES EXPECTED ON SUNDAY AS EASTERLY WINDS WILL
CONTINUE IN THE 10 TO 15 MPH RANGE DURING THE AFTN HOURS. RELATIVE
HUMIDITIES WILL REMAIN ABOVE CRITICAL LEVELS HOWEVER AND NO FIRE
WEATHER CONCERNS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  91  74  92 /  20  50  20  30
FMY  73  91  73  92 /  20  50  20  40
GIF  73  91  73  92 /  10  30  10  30
SRQ  73  90  74  90 /  30  50  20  40
BKV  71  91  71  92 /  10  50  20  30
SPG  76  91  76  91 /  20  50  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER/MARINE...11/MCKAUGHAN
LONG TERM...13/OGLESBY
Hazardous weather outlook, May 23, 3:52 AM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
452 AM EDT SAT MAY 23 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-240900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
452 AM EDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP MOISTURE AND A STRONG SEA BREEZE CIRCULATION WILL CAUSE
SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON THAT WILL
CONTINUE THROUGH THE EARLY EVENING. THUNDERSTORMS THAT DEVELOP
TODAY WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...FREQUENT
DEADLY LIGHTNING STRIKES...HEAVY RAINS...AND SMALL HAIL.

...MARINE IMPACTS...
STRONG EASTERLY WINDS WILL SURGE DURING THE EVENING AND EARLY
MORNING HOURS CREATING HAZARDOUS BOATING CONDITIONS FOR SMALL
CRAFT OPERATORS. MARINERS SHOULD EXERCISE CAUTION IF PLANNING ANY
TRIPS INTO THE GULF DURING THE UPCOMING HOLIDAY WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
ADEQUATE LOW LEVEL MOISTURE COMBINED WITH DAYTIME HEATING AND
THE SEA BREEZE BOUNDARIES WILL SUPPORT SCATTERED THUNDERSTORMS
SUNDAY AND MONDAY...WITH AN EAST TO SOUTHEAST STEERING FLOW
FAVORING HIGHEST COVERAGE OF STORMS ALONG THE FLORIDA WEST COAST
BOTH DAYS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...FREQUENT LIGHTNING STRIKES...HEAVY RAINS...AND SMALL HAIL.
THUNDERSTORMS CHANCES WILL DECREASE TUESDAY THROUGH THURSDAY AS
DRIER AIR MOVES INTO THE REGION.

...MARINE IMPACTS...
STRONG HIGH PRESSURE BUILDING IN NORTH OF FLORIDA WILL BRING
AN INCREASING EASTERLY WIND FLOW ACROSS THE GULF WATERS THROUGH
EARLY NEXT WEEK. THESE INCREASING WINDS WILL CREATE HAZARDOUS
BOATING CONDITIONS FOR SMALL CRAFT OPERATORS...ESPECIALLY DURING
THE LATE NIGHT AND EARLY MORNING HOURS AND MARINERS SHOULD
EXERCISE CAUTION IF PLANNING ANY TRIPS INTO THE GULF DURING THE
UPCOMING HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

In the hours before

Special weather statement, May 23, 3:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
428 PM EDT SAT MAY 23 2015

FLZ050-149-151-249-251-232115-
PINELLAS-INLAND HILLSBOROUGH-PINELLAS-COASTAL HILLSBOROUGH-COASTAL
PASCO-INLAND PASCO-
428 PM EDT SAT MAY 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HILLSBOROUGH...PINELLAS AND SOUTHERN PASCO COUNTIES...

AT 428 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR KEYSTONE TO NEAR TOWN 'N' COUNTRY. THE STORMS
WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2808 8277 2815 8281 2820 8279 2821 8259
      2796 8257 2799 8262 2797 8265 2800 8263
      2804 8268 2793 8272 2795 8281 2800 8283
      2803 8279 2803 8280 2802 8283 2806 8278
      2808 8283
TIME...MOT...LOC 2028Z 206DEG 2KT 2818 8264 2800 8265

TPB
Special weather statement, May 23, 3:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
443 PM EDT SAT MAY 23 2015

FLZ165-265-232115-
INLAND LEE FL-COASTAL LEE FL-COASTAL LEE FL-INLAND LEE FL-
443 PM EDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 515 PM EDT...

AT 442 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT MYERS...MOVING WEST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...PALMONA PARK...LOCHMOOR WATERWAY ESTATES...
ST. JAMES CITY...VILLAS...PINE MANOR...MCGREGOR...MATLACHA
ISLES-MATLACHA SHORES...MATLACHA...EAST DUNBAR...PINELAND...PINE
ISLAND CENTER...CYPRESS LAKE...BURNT STORE MARINA...FORT MYERS
VILLAS...PAGE PARK...WHISKEY CREEK...SUNCOAST ESTATES AND NORTH FORT
MYERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2663 8213 2662 8215 2664 8215 2665 8220
      2666 8220 2665 8219 2666 8215 2670 8218
      2669 8209 2669 8211 2667 8211 2666 8208
      2677 8206 2674 8179 2655 8179 2654 8204
      2657 8207 2654 8208 2654 8212
TIME...MOT...LOC 2042Z 092DEG 30KT 2664 8188
Local storm report, May 23, 3:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
450 PM EDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     MARINE TSTM WIND PIE ST PETE CLRWTR AIRP 27.92N 82.69W
05/23/2015  M56 MPH          PINELLAS           FL   ASOS

            KPIE REPORTED A THUNDERSTORM WIND GUST OF 49 KNOTS COMING
            OFF TAMPA BAY.

&&

TBARRON
Special weather statement, May 23, 3:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
456 PM EDT SAT MAY 23 2015

FLZ050-249-251-232145-
PINELLAS FL-INLAND HILLSBOROUGH FL-PINELLAS FL-INLAND PASCO FL-
456 PM EDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR PINELLAS COUNTY UNTIL 545 PM
EDT...

AT 454 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUDNERSTORMS OVER
PINELLAS COUNTY. THESE STORMS WERE NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLEARWATER...LARGO...PINELLAS PARK...SEMINOLE...SAINT PETERSBURG...
DOWNTOWN SAINT PETERSBURG...HOLIDAY...ST. PETERSBURG...TIERRA
VERDE...EAST LAKE...BAY PINES...SOUTH HIGHPOINT...RIDGECREST...PALM
HARBOR...WEST AND EAST LEALMAN...FEATHER SOUND...KEYSTONE...SAFETY
HARBOR...OLDSMAR AND GULFPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2806 8278 2808 8283 2808 8277 2817 8279
      2818 8265 2797 8264 2803 8267 2804 8268
      2794 8272 2782 8259 2765 8274 2774 8269
      2782 8282 2781 8283
TIME...MOT...LOC 2054Z 357DEG 3KT 2791 8268

TPB

The radar

The Tampa radar (KTBW), 39 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
May 23, 4:00 PM EST
Where
Hillsborough County, 0.79 mi N of Goldstein
Property damage
$20,000
Reported by
Newspaper
Coordinates
28.041, -82.520

Print and broadcast media outlets reported that a condominium building in Carollwood was struck by lightning Saturday, that smouldered overnight. The fire burned through a ceiling at one point and triggered the sprinklers, extinguishing the fire. The time of the lightning strike was estimated from radar.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567774.